Alert archive / Illinois / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 9, 2021, 7:08 AM CDT for Stephenson County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 7:08 AM CDT (12:08 UTC)
- Expired
- Aug 9, 2021, 7:30 AM CDT
- In force
- 22 min
- Issued by
- NWS Quad Cities, IA
- Hail
- 0.25 in
- Wind
- 30
County Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.7
The text
As transmitted.
308
WWUS83 KDVN 091208
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
708 AM CDT Mon Aug 9 2021
ILZ001-002-007-091230-
Carroll IL-Jo Daviess IL-Stephenson IL-
708 AM CDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of southeastern Jo
Daviess, northeastern Carroll and Stephenson Counties through 730 AM
CDT...
At 707 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winslow to 6 miles southeast of Massbach.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph, torrential rain and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freeport, Lena, Pearl City, Shannon, Cedarville, Davis, Dakota,
German Valley, Winslow, Rock City, Ridott, Buena Vista, Loran, Rock
Grove, Oneco, Orangeville, Kent, Eleroy, Damascus and Lake Le-Aqua-
na State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4215 8969
4214 9012 4251 8987
TIME...MOT...LOC 1207Z 270DEG 25KT 4249 8983 4216 9007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
$$
SheetsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:04 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 9, 6:04 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
604 AM CDT Mon Aug 9 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 321 AM CDT Mon Aug 9 2021
At 2 AM, isolated showers and thunderstorms were developing across
parts of eastern Iowa northeast Missouri, and west central
Illinois. Widespread convection is occurring from KLSE southwestward
to KIIB to north of KAMW. There were several outflow boundaries
across the Upper Midwest from convection earlier in the day. The
bigger picture showed a cold front stretched from northern North
Dakota southwestward across southeast Montana and into northeast
Idaho. Water Vapor imagery showed a 500 mb trough over Minnesota and
Iowa early this morning and slowly moving east northeastward across
the area. Temperatures ranged from 69 degrees at KDBQ and KMQB to 76
degrees at KVTI.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 321 AM CDT Mon Aug 9 2021
1. A Heat Advisory south of a Keokuk County Iowa to Mercer County
Illinois remains in effect for today and was expanded into the
overnight hours after coordination with neighboring offices.
2. There is a low confidence convective forecast for the area over
the next 24 hours.
The heat advisory was expanded in time to include the overnight
hours for Monday night into Tuesday. Expecting high temperatures on
Monday to be in the upper 80s to around 90 south of a Cedar Rapids
to the Quad Cities with the warmest high temperatures farther south
from Fairfield to Macomb. When combined with dewpints in the mid 70s
will produce heat indices of 100 to 105. Heat indices will drop
below advisory criteria overnight but continue to be high into
Tuesday which was the reason for the extension. Please see the long
term portion of the discussion for more information on Tuesday.
The 500 MB trough will lift northeastward into the Great Lakes today
along with the better shear. Models do show 500 mb ridging
building into the area with several weak ribbons of vorticity
moving across the area late this afternoon into the overnight. CAMs
(convection allowing models) show the current thunderstorm complex
over northeast slowly moving eastward across eastern Iowa north of
Highway 30 through this morning. Expect this complex to diminish as it
moves eastward early this morning as it moves into a region of lower
CAPE values. Models show quick airmass recovery across the area
today with CAPE values again in the 2000 to 3000 J/KG range across
the area. Weak lift moving across the area late this afternoon into
this evening along with remnant outflow boundaries may help to
focus storm development across the area late this afternoon into
this evening. Deep layer shear in the 20 to 30 knot range may also
be enough to produce isolated severe storms across the area.
Confidence is low in this occurring given the weak forcing. The main
threat is for damaging wind gusts but if the storms interact with
any outflow boundaries a tornado would also be a threat but the risk
for this looks very low. Heavy rain is also a threat.
.LONG TERM...(Tuesday through Sunday)
ISSUED AT 321 AM CDT Mon Aug 9 2021
Hot and humid conditions will continue through mid week, along with
the potential for severe thunderstorms. The Heat Advisory, initially
issued for today has been extended through Tuesday afternoon.
SPC now has a slight risk for the entire area Tuesday.
Tuesday, elevated showers and thunderstorms may be on-going in the
early morning over eastern Iowa into northwest Illinois, but with
low forecast confidence, pops are kept at slight chances. If these
do occur, remnant clouds and outflow boundaries may have an impact
on both temperatures and convection later in the day. However, with
forecast soundings showing a stout cap to hold off surface-based
convection and 850 mb temperatures well into the low 20s C,
temperatures should easily recover into the lower 90s. Dewpoints in
the lower to mid 70s may lead to heat index values in the 100 to 105
range in the afternoon, prompting the extension of the Heat Advisory
across the south.
A mid level shortwave passing to the north in the afternoon may act
as a trigger for convection during peak heating. Bulk wind shear of
40 plus knots and afternoon MLCAPES easily above 3000 J/KG may
support severe storms with damaging wind and heavy rainfall the main
threats in the late afternoon and evening hours, where pops increase
into the likely range.
Hot and humid conditions will continue into Wednesday, when a weak
front is shown passing south through the area, possibly triggering
more thunderstorms. These could again be severe, and SPC has a
Marginal Risk. Temperatures should again push into the lower 90s
with dewpoints in the 70s. This may require a Heat Advisory as heat
index values may exceed 100.
With a weak boundary over the area, thunderstorms will be possible
again Thursday. Temperatures will be somewhat dependent on where
this front sets up. For now, will have highs from the upper 80s
north to lower 90s south with lingering humidity possibly pushing
heat index values near or above 100.
Friday through the weekend looks to be overall dry, cooler and less
humid under a developing NW flow aloft and passing surface high.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 555 AM CDT Mon Aug 9 2021
Thunderstorms are impacting KDBQ early this morning as a storm
system slowly shifts northeastward and into the Great Lakes
through the day. These storms will continue to bring rain as well
as IFR ceilings and MVFR to Dubuque until mid morning when this
will exit to the east. In general, expect ceilings to improve to
VFR in the 14 to 16 UTC timeframe at all TAF sites. VFR ceilings
and visibilities are forecast through the remainder of the TAF
period. Also expect southerly winds of 10 to 20 knots to redevelop
later this morning and continue through the afternoon.
Isolated thunderstorms may redevelop this afternoon into the
early evening and potentially impact KDBQ, KMLI, and potentially
KCID as weak storm system moves across the area. There is low
confidence that this will occur and left it out of the TAFs for
this issuance.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 7 PM CDT Tuesday for Des Moines-
Henry IA-Jefferson-Keokuk-Lee-Louisa-Van Buren-Washington.
IL...Heat Advisory from noon today to 7 PM CDT Tuesday for Hancock-
Henderson-McDonough-Mercer-Warren.
MO...Heat Advisory from noon today to 7 PM CDT Tuesday for Clark-
Scotland.
&&
SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Sheets
AVIATION...CousinsHazardous weather outlook, Aug 9, 3:40 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 340 AM CDT Mon Aug 9 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 340 AM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A heat advisory is in effect for today and tonight for locations south of Interstate 80. Heat index values of 100 to 105 are likely. There is a slight risk of severe thunderstorms on Monday afternoon and evening for parts of northwest Illinois with a marginal risk extending westward into parts of eastern Iowa. The main threats are damaging winds and large hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A Heat Advisory is in effect Tuesday for northeast Missouri, southeast Iowa and portions of west central Illinois. Heat index values of 100 to 105 are expected in the afternoon hours. Severe thunderstorms are possible Tuesday afternoon and evening and the Storm Prediction Center has a Slight Risk in place for the entire outlook area. The primary severe weather risk will be damaging wind, with a lesser potential for large hail. Heavy rain will also be possible. Thunderstorms are possible Wednesday and Thursday. Some of these could potentially be severe, especially Wednesday. Hot and humid conditions will continue Wednesday and Thursday with afternoon temperatures in the lower 90s and heat index values possibly as high as 100 to 105. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon into the early evening. DC/DLS
In the hours before
Special weather statement, Aug 9, 3:55 AM CDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
355 AM CDT Mon Aug 9 2021
IAZ040-090930-
Buchanan IA-
355 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Buchanan
County through 430 AM CDT...
At 354 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jesup, or near Independence, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Independence, Winthrop, Quasqueton and Rowley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4252 9164 4232 9185 4248 9208 4255 9208
4261 9207
TIME...MOT...LOC 0854Z 295DEG 15KT 4249 9199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCSpecial weather statement, Aug 9, 4:31 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 AM CDT Mon Aug 9 2021
IAZ040-041-052-091000-
Linn IA-Buchanan IA-Delaware IA-
431 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern
Buchanan, southwestern Delaware and north central Linn Counties
through 500 AM CDT...
At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Winthrop, or 10 miles east of Independence, moving southeast at 20
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Masonville around 440 AM CDT.
Other locations in the path of this storm include Coggon and Ryan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4239 9182 4255 9172 4247 9131 4222 9146
TIME...MOT...LOC 0930Z 294DEG 16KT 4244 9168
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCSpecial weather statement, Aug 9, 4:59 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
459 AM CDT Mon Aug 9 2021
ILZ002-007-009-091030-
Whiteside IL-Carroll IL-Stephenson IL-
459 AM CDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of northeastern
Whiteside, eastern Carroll and Stephenson Counties through 530 AM
CDT...
At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lena to near Coleta. Movement was northeast at
30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Lena around 505 AM CDT.
Cedarville and Winslow around 510 AM CDT.
This includes Interstate 88 near mile marker 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4250 8941 4220 8940 4220 8969 4193 8969
4193 8963 4182 8963 4175 8977 4242 8987
4251 8977
TIME...MOT...LOC 0958Z 227DEG 28KT 4240 8980 4187 8972
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCSpecial weather statement, Aug 9, 5:06 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
506 AM CDT Mon Aug 9 2021
IAZ041-042-052-053-091030-
Linn IA-Delaware IA-Dubuque IA-Jones IA-
506 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern
Dubuque, northern Jones, southeastern Delaware and northeastern Linn
Counties through 530 AM CDT...
At 506 AM CDT, Doppler radar was tracking a strong thunderstorm over
Delhi, or 8 miles southeast of Manchester, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Earlville around 515 AM CDT.
Hopkinton around 520 AM CDT.
Other locations in the path of this storm include Cascade and
Worthington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9145 4248 9142 4248 9092 4221 9097
TIME...MOT...LOC 1006Z 277DEG 23KT 4239 9134
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DCSpecial weather statement, Aug 9, 5:37 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
537 AM CDT Mon Aug 9 2021
IAZ042-054-ILZ001-091115-
Jo Daviess IL-Jackson IA-Dubuque IA-
537 AM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of western Jo Daviess,
northwestern Jackson and southern Dubuque Counties through 615 AM
CDT...
At 537 AM CDT, Doppler radar was tracking a strong thunderstorm over
Peosta, or 9 miles southwest of Dubuque, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dubuque, Galena, Asbury, Bellevue, Cascade, Epworth, East Dubuque,
Peosta, La Motte, Menominee, St. Donatus, Centralia, Sageville,
Bernard, Zwingle, Durango, Rice, Graf, Dubuque Regional Airport and
Fillmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 9064 4251 9064 4251 9039 4225 9036
4231 9107 4256 9086 4256 9066
TIME...MOT...LOC 1037Z 274DEG 31KT 4241 9082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SheetsSpecial weather statement, Aug 9, 7:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
708 AM CDT Mon Aug 9 2021
ILZ001-002-007-091230-
Carroll IL-Jo Daviess IL-Stephenson IL-
708 AM CDT Mon Aug 9 2021
...Strong thunderstorms will impact portions of southeastern Jo
Daviess, northeastern Carroll and Stephenson Counties through 730 AM
CDT...
At 707 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Winslow to 6 miles southeast of Massbach.
Movement was east at 30 mph.
HAZARD...Winds in excess of 30 mph, torrential rain and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Freeport, Lena, Pearl City, Shannon, Cedarville, Davis, Dakota,
German Valley, Winslow, Rock City, Ridott, Buena Vista, Loran, Rock
Grove, Oneco, Orangeville, Kent, Eleroy, Damascus and Lake Le-Aqua-
na State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4250 8940 4220 8940 4220 8969 4215 8969
4214 9012 4251 8987
TIME...MOT...LOC 1207Z 270DEG 25KT 4249 8983 4216 9007
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SheetsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:55 AM CDT | Special Weather Statement | DVN | Buchanan | 35 min |
| Aug 9, 4:31 AM CDT | Special Weather Statement | DVN | Delaware | 29 min |
| Aug 9, 5:06 AM CDT | Special Weather Statement | DVN | Delaware | 24 min |
| Aug 9, 5:37 AM CDT | Special Weather Statement | DVN | Dubuque | 38 min |
| Aug 9, 4:59 AM CDT | Special Weather Statement | DVN | Stephenson | 31 min |
| Aug 9, 7:38 AM CDT | Special Weather Statement | DVN | Stephenson | 22 min |
| Aug 9, 5:55 PM CDT | Tornado Warning | DVN | Bureau | 50 min |
| Aug 9, 6:50 PM CDT | Tornado Warning | DVN | Bureau | 25 min |
Nearby
Special Weather Statements in Illinois, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.